Alert archive / Alabama / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 41, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Mar 3, 2020, 6:43 AM CST for 4 counties in Alabama. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 3, 2020, 6:43 AM CST (12:43 UTC)
- Expired
- Mar 3, 2020, 7:20 AM CST
- In force
- 37 min
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Autauga County, AL, Chilton County, AL, Dallas County, AL, Perry County, AL
The radar
The Birmingham radar (KBMX), 78 km from the middle of the area, began a volume at 12:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 3, 5:12 AM CST | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 0.7 hours before the alert went out and 78 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 242 J/kg
- Mixed-layer CIN
- -19 J/kg
- Mixed-layer LCL
- 648 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 119 m²/s²
- 0-3 km storm-relative helicity
- 174 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.3
The text
As transmitted.
767
WUUS54 KBMX 031243
SVRBMX
ALC001-021-047-105-031345-
/O.NEW.KBMX.SV.W.0041.200303T1243Z-200303T1345Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Birmingham AL
643 AM CST Tue Mar 3 2020
The National Weather Service in Birmingham has issued a
* Severe Thunderstorm Warning for...
Western Autauga County in central Alabama...
Southwestern Chilton County in central Alabama...
Northeastern Perry County in central Alabama...
Northern Dallas County in south central Alabama...
* Until 745 AM CST.
* At 643 AM CST, severe thunderstorms were located along a line
extending from 9 miles east of Heiberger to near Marion Junction,
moving southeast at 40 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Selma, Valley Grande, Selmont-West Selmont, Plecher, Mulberry,
Gardner Island, Parnell, Paul M Grist State Park, Memorial Stadium,
Burnsville, Potter Station, Radford, Stanton, Summerfield, Valley
Creek Junction, Plantersville, Suttle, Edmund Pettus Bridge, Selma
University and Barrett Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 1100 AM CST for central and
south central Alabama.
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3245 8734 3277 8714 3273 8674 3240 8676
3239 8676 3239 8678 3235 8678
TIME...MOT...LOC 1243Z 294DEG 36KT 3273 8713 3247 8730
TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
$$
562 follow-up statements
780
WWUS54 KBMX 031301
SVSBMX
Severe Weather Statement
National Weather Service Birmingham AL
701 AM CST Tue Mar 3 2020
ALC105-031311-
/O.CAN.KBMX.SV.W.0041.000000T0000Z-200303T1345Z/
Perry AL-
701 AM CST Tue Mar 3 2020
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN PERRY COUNTY IS
CANCELLED...
The storms which prompted the warning have moved out of the warned
area. Therefore, the warning has been cancelled.
A Tornado Watch remains in effect until 1100 AM CST for central and
south central Alabama.
LAT...LON 3249 8711 3250 8710 3252 8710 3254 8708
3257 8708 3260 8704 3263 8705 3274 8698
3273 8674 3242 8676
TIME...MOT...LOC 1301Z 282DEG 37KT 3272 8692 3251 8705
$$
ALC001-021-047-031345-
/O.CON.KBMX.SV.W.0041.000000T0000Z-200303T1345Z/
Autauga AL-Chilton AL-Dallas AL-
701 AM CST Tue Mar 3 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 AM CST
FOR NORTHWESTERN AUTAUGA...SOUTHWESTERN CHILTON AND NORTHEASTERN
DALLAS COUNTIES...
At 701 AM CST, severe thunderstorms were located along a line
extending from Parnell to near Valley Grande, moving east at 40 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Valley Grande, Plecher, Mulberry, Burnsville, Parnell, Paul M Grist
State Park, Valley Creek Junction, Plantersville, Stanton, Barrett
Creek, Summerfield and Dawson Mill.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 1100 AM CST for central and
south central Alabama.
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3249 8711 3250 8710 3252 8710 3254 8708
3257 8708 3260 8704 3263 8705 3274 8698
3273 8674 3242 8676
TIME...MOT...LOC 1301Z 282DEG 37KT 3272 8692 3251 8705
TORNADO...POSSIBLE
HAIL...0.75IN
WIND...60MPH
$$
40/Sizemore702
WWUS54 KBMX 031320
SVSBMX
Severe Weather Statement
National Weather Service Birmingham AL
720 AM CST Tue Mar 3 2020
ALC001-021-047-031330-
/O.CAN.KBMX.SV.W.0041.000000T0000Z-200303T1345Z/
Autauga AL-Chilton AL-Dallas AL-
720 AM CST Tue Mar 3 2020
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN AUTAUGA...
SOUTHWESTERN CHILTON AND NORTHEASTERN DALLAS COUNTIES IS CANCELLED...
The storms which prompted the warning have weakened below severe
limits, and have exited the warned area. Therefore, the warning has
been cancelled.
A Tornado Watch remains in effect until 1100 AM CST for central and
south central Alabama.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Birmingham.
LAT...LON 3249 8711 3250 8710 3252 8710 3254 8708
3257 8708 3260 8704 3263 8705 3274 8698
3273 8674 3242 8676
TIME...MOT...LOC 1319Z 294DEG 36KT 3265 8673 3244 8686
$$
40/SizemoreWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 3, 5:41 AM CST, 1 hour 2 minutes earlier.
Area forecast discussion, Mar 3, 5:41 AM CST, 1 hour 2 minutes before
Area Forecast Discussion National Weather Service Birmingham AL 541 AM CST Tue Mar 3 2020 .UPDATE... For 12Z Aviation. && .SHORT TERM... /Updated at 0352 AM CST Tue Mar 03 2020/ Through Wednesday. Surprise, here comes more rain. Activity continues to blossom over the Mississippi and will slide into the area this morning. There is some instability around this morning, thus the extra lift and lightning with the more substantial storms. Activity will continue to move into Central Alabama and then shift southward as a cold front moves through. This first wave will slide along and north of the I-20 corridor this morning and then a second complex may develop and slide along the I-85 corridor late morning. Will need to monitor both of these areas for stronger storms and perhaps an isolated severe storm. We are going to introduce a marginal chance at seeing a severe storms with hail the main wind threat along with isolated wind damage with the strongest storms. There is a non zero threat for a tornado, so will also mention this as a possibility within the stronger storms as the front moves through. Highs today will be in the 70s. The cold front pushes south of the area by 6 to 8 pm and things improve for a good portion of the night. The next push for showers and storms will develop generally after 3 am and then move northward through the morning. Eventually we should see widespread coverage Wednesday morning. Trends are a little slower with that coverage and push in the best coverage after sunrise Wednesday, with widespread rains and storms possible just north of the I-20 corridor by late afternoon. Localized flooding will be a concern on Wednesday as it will move over areas that received quite a bit of rain today. Right now we remain below flash flood guidance and will hold off on any watches. However, a few rivers are already forecast to flood so we will need to keep an eye on flooding through Thursday morning with the rains and into Friday for rivers. 16 .LONG TERM... /Updated at 0352 AM CST Tue Mar 03 2020/ Wednesday night through Monday. Widespread rain will continue Wednesday night into Thursday morning as an upper-level shortwave moves eastward from Texas. Enhanced isentropic and synoptic-scale lift will be focused across the southern half of our area on the cold side of a front located near the Gulf Coast. Rainfall amounts of 1.5 to 3 inches are likely south of I-20, leading to the potential for isolated flash flooding and areal flooding. Rainfall rates should decrease by sunrise on Thursday, but light rain may continue through the late morning on the northwest side of the surface low. Temperatures on Friday will be mild, but a deep trough over the eastern CONUS will bring breezy conditions for Friday as high pressure moves in from the northwest. Cold advection will arrive Friday evening, and widespread lower to mid 30s are expected for Saturday morning as northerly winds become lighter. Dry conditions, with cool nights and mild afternoons, will continue for the weekend as high pressures slowly shifts eastward toward the Carolinas. On Monday, a shortwave is expected to induce southerly low-level flow and also provide adequate lift for showers during the afternoon and into the overnight. 87/Grantham && .AVIATION... 12Z TAF Discussion. Complex of storms moving through the area already this morning. Made adjustments to add in thunderstorms to all sites. IFR/MVFR in and out of the storms this morning. The front itself will clear later this afternoon and bring a temporary end to the rain. However, the rain returns to the south by 6 to 9z and then spreads northward along with MVFR skies. 16 && .FIRE WEATHER... South to southwest winds and high RH values are expected through this afternoon as multiple rounds of rain move through the region. Low ceilings are expected as well. More widespread rain is likely for Wednesday and early Thursday with an additional 1 to 3 inches of rainfall. Dry conditions return for the end of the week and into the weekend with RH values dropping into the low to mid 30s each day. && .PRELIMINARY POINT TEMPS/POPS... Gadsden 70 50 58 48 54 / 100 20 60 100 90 Anniston 71 52 59 48 54 / 100 20 80 100 90 Birmingham 70 53 59 48 58 / 100 30 80 100 80 Tuscaloosa 72 55 59 49 62 / 100 40 90 100 80 Calera 71 54 58 49 58 / 100 30 90 100 80 Auburn 70 55 58 49 57 / 100 40 100 100 90 Montgomery 74 58 61 51 62 / 100 50 100 100 80 Troy 73 59 62 53 64 / 90 70 100 100 80 && .BMX WATCHES/WARNINGS/ADVISORIES/... None. &&
Hazardous weather outlook, Mar 3, 4:14 AM CST, 2 hours 29 minutes before
Hazardous Weather Outlook National Weather Service Birmingham AL 414 AM CST Tue Mar 3 2020 ALZ011>015-017>050-041315- Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee- Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega- Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa- Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon- Bullock-Lee-Russell-Pike-Barbour- 414 AM CST Tue Mar 3 2020 This Hazardous Weather Outlook is for the counties served by the National Weather Service office in Birmingham. .DAY ONE...Today and Tonight. There is a small risk for severe storms through 2 PM today generally along and south of a line from Tuscaloosa to Pelham to Wedowee. The threats include the possibility of a tornado, damaging winds, and quarter size hail. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Periods of moderate to heavy rainfall are likely Wednesday morning early Thursday morning. This could cause isolated flash flooding or areal flooding for areas south of Interstate 20. Due to ongoing and expected rainfall, rises are expected along area rivers. A portion of the Black Warrior river basin is forecast to go into minor flood Wednesday. Flooding may last through Friday. Please refer to the latest river statements for details. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management may be needed through early this afternoon and again on Wednesday into early Thursday morning.
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 2, 8:21 PM CST | Special Weather Statement | BMX | Walker | 24 min |
| Mar 2, 8:39 PM CST | Special Weather Statement | BMX | Jefferson | 36 min |
| Mar 3, 4:48 AM CST | Tornado Warning | BMX | Greene, Sumter | 19 min |
| Mar 3, 5:05 AM CST | Severe Thunderstorm Warning | BMX | Greene, Sumter | 40 min |
| Mar 3, 5:33 AM CST | Severe Thunderstorm Warning | BMX | Hale | 42 min |
| Mar 3, 6:29 AM CST | Tornado Warning | BMX | Bibb, Chilton, Perry | 31 min |
| Mar 3, 11:44 AM CST | Areal Flood Advisory | BMX | Autauga, Dallas, Lowndes, Marengo, Perry | 3 hr |
| Mar 3, 12:24 PM CST | Areal Flood Advisory | BMX | Bullock, Elmore, Macon, Montgomery | 3 hr |
| Mar 3, 1:03 PM CST | Areal Flood Advisory | BMX | Bibb, Greene, Hale, Perry, Sumter | 6 hr |
| Mar 3, 1:09 PM CST | Areal Flood Advisory | BMX | Autauga, Chambers, Chilton, Coosa, Dallas, Elmore and 1 more | 6 hr |
| Mar 3, 1:20 PM CST | River Flood Warning | BMX | Elmore, Montgomery | 7 days |
| Mar 3, 2:35 PM CST | Flash Flood Watch | BMX | Autauga, Barbour, Bibb, Bullock, Calhoun, Chambers and 25 more | 45 hr |
Nearby
Severe Thunderstorm Warnings in Alabama, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.